Louisiana, 2023

Damaging Wind in Louisiana, May 15, 2023

May 15, 2023 · NWS LIX · 1 event in 1 county or zone

Another typical summertime pattern of scattered to numerous showers and thunderstorms in the late afternoon was in place for May 15th. A robust thunderstorm complex developed southwest of Lake Pontchartrain in St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Another typical summertime pattern of scattered to numerous showers and thunderstorms in the late afternoon was in place for May 15th. A robust thunderstorm complex developed southwest of Lake Pontchartrain in St. James Parish where it produced damaging winds. The complex shortly exited the area across the Atchafalaya River that evening before producing any more damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 15, 2:31 PM CST, 9 minutes earlier.

Area forecast discussion, May 15, 2:31 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
331 PM CDT Mon May 15 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Tuesday night)
Issued at 303 PM CDT Mon May 15 2023

Scattered showers and thunderstorms persist across many parts of
the CWA this afternoon. None of these are expected to be on the
severe side but, frequent lightning, gusty winds, and quick heavy
downpours are all possible with these thunderstorms. Showers and
storms will continue into the late afternoon and early evening
hours, then should start to gradually dissipate. Adjusted PoP
grids for the early evening to account for lingering convection as
the NBM usually likes to completely things off right at 00z which
tends to not be the case the majority of time. In terms of
temperatures, most areas likely already hit their peak for the
day which ended up being the low to even mid 90s for most places.
Temperatures also fell a good 10-15 degrees very quickly once
showers and thunderstorms started firing.

Tuesday's weather will look extremely similar to Monday. With the
ridge broken down we will see a slight, key word slight, decrease
in afternoon high temperatures as they reach the upper 80s for
most areas. Convection will also be very similar to Monday with a
boundary hanging around. A lot of the convection will be
driven by lake and sea breeze boundaries, so increased PoPs around
Lake Pontchartrain and coastal MS to account for this. Model
soundings show PWs up into the 1.70-1.80in range, so any
thunderstorms that develop could have some quick heavy downpours
similar to Monday. Frequent lightning will also be possible.

&&

.LONG TERM...
(Wednesday through Sunday night)
Issued at 303 PM CDT Mon May 15 2023

Frontal boundary will be approaching the area from the north
Wednesday morning as a northern stream shortwave moves toward the
east coast. While instability and buoyance will be sufficient for
convection, shear will be lacking. Expect scattered to numerous
showers and storms as the front works across the area. With
precipitable water values in the 1.6 to 1.8 inch range, locally
heavy rainfall will be possible. Upper ridging tries to become
established over the Mississippi River Valley Thursday and Friday,
with somewhat drier conditions, with precipitable water values
closer to 1.25 inches. Any convection on Thursday or Friday should
be rather isolated in areal coverage. Another shortwave moving into
the east will bring another front toward the area on Saturday, with
scattered showers/storms possible. Sunday/Monday again a bit drier
and cooler, with only limited chances for thunderstorms. RW

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Mon May 15 2023

Starting to see showers and thunderstorms pop up in many areas, so
have put a TEMPO in at most terminals to show this. Outside of
brief impacts from any thunderstorms that roll through, should
remain in VFR conditions through today. Otherwise, some potential
for fog issues Tuesday morning, mostly at MCB, but could spread
into other northern areas as well. This may cause IFR vis and
ceilings until the fog clears after 13z.

&&

.MARINE...
Issued at 303 PM CDT Mon May 15 2023

Marine conditions will remain fairly stagnant through the period
as surface high pressure remains in control. Each day there is a
chance of isolated to scattered showers and thunderstorms that
could briefly bring impacts, but outside of that expect pleasant
marine conditions. Flow will shift from the current NW regime to
completely westerly through mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  87  66  82 /  20  60  40  70
BTR  70  89  70  86 /  30  50  30  60
ASD  70  89  70  87 /  20  50  30  60
MSY  72  88  71  85 /  20  40  30  50
GPT  70  87  70  85 /  20  50  30  60
PQL  68  89  68  86 /  30  50  30  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...HL
LONG TERM....RW
AVIATION...HL
MARINE...HL

In the hours before

Special weather statement, May 15, 11:50 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1250 PM CDT Mon May 15 2023

LAZ064-069-070-151815-
Lower Plaquemines LA-Upper St. Bernard LA-Lower St. Bernard LA-
1250 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of central St. Bernard
and north central Plaquemines Parishes through 115 PM CDT...

At 1250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shell Beach, or 18 miles east of Belle Chasse, moving north at 10
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shell Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2971 8983 2996 8983 2994 8969 2992 8972
      2989 8966 2990 8962 2993 8962 2991 8952
      2968 8961
TIME...MOT...LOC 1750Z 189DEG 8KT 2978 8971

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Schlotz
Special weather statement, May 15, 12:09 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
109 PM CDT Mon May 15 2023

LAZ060-087>089-151845-
St. Charles LA-Lower Jefferson LA-Upper Plaquemines LA-
Upper Jefferson LA-
109 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of east central St.
Charles and northwestern Jefferson Parishes through 145 PM CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm near
Estelle, or near Marrero, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marrero, Avondale, Harvey, Belle Chasse, Harahan, Westwego, Jean
Lafitte, Woodmere, River Ridge, Estelle, Bridge City, Waggaman and
Elmwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2975 9013 2982 9028 2996 9022 2986 9003
TIME...MOT...LOC 1809Z 210DEG 5KT 2985 9016

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Schlotz
Special weather statement, May 15, 12:22 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
122 PM CDT Mon May 15 2023

LAZ064-069-070-151845-
Lower Plaquemines LA-Upper St. Bernard LA-Lower St. Bernard LA-
122 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of central St. Bernard
and northwestern Plaquemines Parishes through 145 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shell Beach, or 19 miles east of Belle Chasse, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shell Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2972 8979 2993 8985 2994 8970 2992 8972
      2989 8966 2990 8962 2994 8962 2994 8954
      2973 8958
TIME...MOT...LOC 1820Z 177DEG 5KT 2980 8969

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Schlotz
Special weather statement, May 15, 2:39 PM CST, 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
339 PM CDT Mon May 15 2023

LAZ057>059-152115-
St. John The Baptist LA-St. James LA-Upper Lafourche LA-
339 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of southwestern St.
John The Baptist, southern St. James and northwestern Lafourche
Parishes through 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
South Vacherie, or 12 miles northeast of Thibodaux, moving southwest
at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thibodaux, Gramercy, Lutcher, Wallace, South Vacherie, Chackbay,
Convent and North Vacherie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3002 9094 3008 9067 2992 9062 2977 9080
      2978 9081 2992 9089 2993 9089 2994 9090
TIME...MOT...LOC 2039Z 066DEG 7KT 2996 9072

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. James

When
May 15, 2:40 PM CST
Where
St. James County, 2.07 mi S of Vacherie
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
29.970, -90.720

Emergency manager reported one tree down and six utility poles down near the intersection of 3127 and highway 20. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyWarnings in Louisiana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104553.